COVID-19 and Seizures
Based on an article originally published February 28, 2020, and updated several times.
Are Seizures a Symptom of COVID-19?
Seizures are not a symptom of COVID-19. At the very end stages of serious forms of COVID-19, damage to other organs can happen, including damage to the brain. This happens with other respiratory infections, too. Under these circumstances, seizures could occur with COVID-19 in a person without epilepsy or certain neurological disorders.
Due to several factors, people with epilepsy could have more seizures if they are also sick with COVID-19.
Can Seizures Increase If a Person Gets COVID-19?
When a person with epilepsy gets sick with another illness, especially with a fever, they may see a change or increase in their seizures. The illness is a physical and emotional stressor to the body that could make seizures more likely. The same happens if someone is sick with COVID-19. However, the risk of worsening seizures with COVID-19 seems low for most people with epilepsy.
You can reduce the chance of COVID-19 affecting your seizures by taking care of yourself. Try to avoid or prevent seizure triggers, for example:
- Be extra careful taking your seizure medicine – don’t miss any doses. To help you stick with your usual medication schedule, try the following:
- Try to eat and drink as normally as possible.
- If you are vomiting, make sure you call your health care provider to ask whether you need to re-take your medicine.
- Try to get a good amount of sleep.
- Take over-the-counter medicine to keep a fever down. Initially, some concern was raised that ibuprofen could make COVID-19 more severe. There is little data to support this. Acetaminophen (Tylenol) or ibuprofen could be used.
- Treat the symptoms of COVID-19. Most cold medicines are fine. Avoid cold medicines that list pseudoephedrine as an ingredient if possible. This can affect seizures in some people. Talk to your healthcare provider about what is best to use.
- If you or a loved one develop COVID-19 and notice changes in seizures, contact your epilepsy health care provider for advice specific to your situation.
Video - COVID-19 And Epilepsy: Am I At Risk Of Having More Seizures During These Times Of Uncertainty?
Video - COVID-19 And Epilepsy: How Do You Manage Seizures During The Crisis?
Post COVID-19 Seizures
As a result of certain COVID-19 symptoms, some people with epilepsy may experience an increase in seizures. When symptoms of COVID-19 subside, seizures are likely to decrease in frequency. Anytime there is a change in seizure frequency, talk to your doctor.
My Seizures Are Worse. What Should I Do?
- Talk to your doctor about when seizures are bad enough to go to the emergency room or hospital. This will be different for every person.
- Call or contact your provider. They will let you know if you need to visit a doctor.
- Many providers are offering virtual visits, or telehealth, by phone or computer. These can be just as useful as an in-person visit. Check with your healthcare provider and your insurance when scheduling a visit to see if a telehealth visit is an option.
- Talk to your doctor or nurse about a seizure action plan. If you already have one, update it.
- If needed, your provider may recommend an adjustment in seizure medicine or recommend a rescue medicine to use during periods of increased seizures. If you have already been prescribed a rescue medicine, talk to your pharmacist about an emergency supply.
- Just like any other time, if you or a loved one have an emergency, such as seizures lasting too long or more seizures than usual, seek emergency help.
Epilepsy centers provide you with a team of specialists to help you diagnose your epilepsy and explore treatment options.
Find in-depth information on anti-seizure medications so you know what to ask your doctor.
Epilepsy and Seizures 24/7 Helpline
Call our Epilepsy and Seizures 24/7 Helpline and talk with an epilepsy information specialist or submit a question online.
Tools & Forms
Download our seizure tracking app, print out seizure action plans, or explore other educational materials.